Alert archive / Louisiana / Flash Flood Warnings in 2003

Flash Flood Warning 58, NWS Jackson, MS

May 15, 2003Franklin Parish, Richland Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at May 15, 2003, 1:20 AM CDT for Franklin Parish, Richland Parish, Louisiana. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 1:20 AM CDT (06:20 UTC)
Expired
May 15, 2003, 6:00 AM CDT
In force
5 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Franklin Parish, LA, Richland Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 6.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 150626
FFWJAN
LAC041-083-151100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
120 AM CDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RICHLAND PARISH IN NORTHEAST LOUISIANA
  FRANKLIN PARISH IN NORTHEAST LOUISIANA

* UNTIL 600 AM CDT

* AT 120 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM 44 MILES WEST OF START
  TO 11 MILES SOUTHEAST OF CROWVILLE...OR FROM 11 MILES SOUTH OF
  RUSTON TO 17 MILES EAST OF WINNSBORO...MOVING SOUTHEAST AT 20 MPH.
  
TRAINING THUNDERSTORMS WITH HOURLY RAINFALL AMOUNTS OF 1 TO 1.5 
INCHES ARE EXPECTED FOR THE NEXT COUPLE OF HOURS.  RADAR ESTIMATES 
INDICATE THAT WIDESPREAD AMOUNTS OF 1 TO 3 INCHES HAVE ALREADY 
FALLEN IN DURING THE EVENING...WITH LOCAL AMOUNTS APPROACHING 4 
INCHES IN THE INTERSTATE 20 CORRIDOR.  ANOTHER 1 TO 3 INCHES OF RAIN 
IS ANTICIPATED IN THE NEXT FEW HOURS...RESULTING IN FLOODING OF 
ROADWAYS...STREAMS...AND LOW LYING AREAS.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

LAT...LON 3230 9201 3251 9192 3258 9149 3233 9154
          3210 9151 3193 9154 3200 9161 3191 9177
          3199 9187 3216 9186

$$

CRAVEN
2 follow-up statements
000 
WGUS74 KJAN 150809
FFSJAN
LAC041-083-151000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT THU MAY 15 2003

FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR...

RICHLAND PARISH IN NORTHEAST LOUISIANA
FRANKLIN PARISH IN NORTHEAST LOUISIANA

DOPPLER RADAR INDICATED THAT THE RAINS HAVE ENDED TEMPORARILY FOR 
NORTHERN PORTIONS OF RICHLAND PARISH.  WIDESPREAD RAINFALL OF 2 TO 4 
INCHES HAS FALLEN ALONG THE INTERSTATE 20 CORRIDOR.  RUNOFF WILL 
CONTINUE FOR A FEW MORE HOURS...WITH SOME SWOLLEN CREEKS AND STREAMS 
LIKELY GOING OVER THEIR BANKS.  THE SHERIFFS OFFICE REPORTED STREET 
FLOODING IN RAYVILLE AND WATER OVER HIGHWAY 80 NEAR RAYVILLE.

THUNDERSTORMS WITH HEAVY RAINFALL CONTINUE OVER THE WINNSBORO AREA 
OF CENTRAL FRANKLIN PARISH...WITH ABOUT AN INCH OF RAIN HAVING 
FALLEN BETWEEN 2 AND 3 AM CDT.  WIDESPREAD RAINFALL AROUND 2 INCHES 
WITH LOCAL AMOUNTS TO 3 INCHES HAVE FALLEN IN FRANKLIN PARISH...AND 
AN ADDITIONAL HALF INCH IS LIKELY IN THE NEXT HOUR BEFORE THE RAIN 
TEMPORARILY ENDS.  THE SHERIFFS OFFICE REPORTED WATER OVER HIGHWAY 
132 IN THE NORTHERN PORTION OF THE PARISH NEAR BASKINTON.    

A NEW BAND OF THUNDERSTORMS IS FORMING WEST OF MONROE 
LOUISIANA...AND MAY APPROACH THE RICHLAND AND FRANKLIN PARISH AREAS 
AFTER 400 AM.  EARLY INDICATIONS ARE THAT THIS BAND OF STORMS WILL 
TRACK FARTHER SOUTH AND THE HEAVIEST RAIN MAY END UP MISSING THE 
AREA.

$$

CRAVEN
000 
WGUS74 KJAN 151026
FFSJAN
LAC041-083-151100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
525 AM CDT THU MAY 15 2003

FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 600 AM CDT FOR...

RICHLAND PARISH IN NORTHEAST LOUISIANA
FRANKLIN PARISH IN NORTHEAST LOUISIANA

RAIN AND A FEW RUMBLES OF THUNDER WILL CONTINUE FOR A COUPLE MORE 
HOURS OVER THE NORTHEAST LOUISIANA AREA...ESPECIALLY OVER SOUTHERN 
FRANKLIN COUNTY.  HOURLY RAINFALL AMOUNTS WILL BE LESS THAN A HALF 
AN INCH...AND TRENDS INDICATE THAT THE HEAVIEST RAIN OVER THE NEXT 
FEW HOURS WILL PASS TO THE SOUTH AND WEST OF RICHLAND AND FRANKLIN 
PARISHES.

FLOODING OF LOW LYING AREAS AND RUNOFF FROM EARLIER HEAVY RAINS MAY 
CONTINUE FOR A FEW MORE HOURS.  HOWEVER...A GENERAL RECEDING OF HIGH 
WATERS IS ANTICIPATED FOR THE REMAINDER OF THE MORNING.   

$$

CRAVEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 15, 12:10 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 15, 12:10 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1055 PM CDT WED MAY 14 2003

THUNDERSTORM WATCH HAS EXPIRED FOR CENTRAL MISSISSIPPI AND HAS BEEN
REISSUED FOR NORTHEAST LOUISIANA UNTIL 5 AM. SO HAVE REWORDED ZONES TO
COMPLY. THE REST OF FORECAST APPEARS TO BE ON TRACK.

.JAN...
AR...FLOOD WATCH ARZ074-075...THROUGH 10 AM.
LA...FLOOD WATCH LAZ007>009-015-016-023-025 THROUGH 10 AM.
MS...FLOOD WATCH MSZ034>037-040>059-062>066 THROUGH 10 AM.

17
Hazardous weather outlook, May 14, 7:37 PM CDT, 5 hours 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
737 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
EARLY MORNING THURSDAY AS A COMPLEX OF THUNDERSTORMS MOVE EAST
SOUTHEAST ALONG A RETREATING WARM FRONT. ISOLATED SEVERE
THUNDERSTORMS ARE EXPECTED MAINLY SOUTH OF A LINE FROM LAKE
VILLAGE ARKANSAS TO KOSCIUSKO MISSISSIPPI...WITH A SLIGHTLY
HIGHER PROBABILITY BETWEEN I-20 AND HIGHWAY 84. THE MAIN CONCERN
WITH THESE STORMS WILL BE DAMAGING WIND TO 60 MPH AND LARGE HAIL
TO THE SIZE OF QUARTERS. ALL THUNDERSTORM ACTIVITY IS EXPECTED TO
BE EAST OF THE REGION BY SUNRISE.

THE WARM FRONT IS EXPECT TO LIFT NORTH OF THE AREA ON THURSDAY
WITH ONLY SCATTERED THUNDERSTORMS POSSIBLE. NO SEVERE STORMS ARE
EXPECTED AS AN UPPER RIDGE WILL BEGIN BUILDING IN...SUPPRESSING
ANY SEVERE STORMS.

...FLOODING...
FLOODING WILL BE POSSIBLE TONIGHT...MAINLY NORTH OF I-20...AS A
LARGE THUNDERSTORM COMPLEX MOVES OVER THE REGION. INDIVIDUAL
STORMS MAY  REPEATEDLY TRACK OVER THE SAME AREAS...RESULTING IN
LOCALIZED FLOODING. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES
WILL BE LIKELY IN THESE AREAS...HOWEVER ISOLATED AMOUNTS OF 3 TO
5 INCHES MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...
SEVERE THUNDERSTORMS WILL ONCE AGAIN ENTER THE PICTURE FRIDAY
AFTERNOON AND LAST THROUGH SATURDAY...AS POTENT UPPER LEVEL
DISTURBANCE MOVES THROUGH THE REGION. THE MAIN SEVERE WEATHER
RISKS WILL CONTINUE TO BE HAIL GREATER THAN THREE QUARTERS OF AN
INCH...AND WIND GUSTS HIGHER THAN 60 MILES AN HOUR. STAY INFORMED
TO UPDATED FORECASTS AND STATEMENTS REGARDING THIS DEVELOPING
WEATHER SYSTEM.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS ARE EXPECTED TO BE ONGOING EARLY SUNDAY
MORNING...MAINLY OVER THE SOUTHEAST AREAS...AS A COLD FRONT
PUSHES THROUGH.

THE FRONT IS EXPECTED TO BE EAST OF THE REGION BY SUNDAY
AFTERNOON...RESULTING IN A LOW RISK FOR HAZARDOUS WEATHER THROUGH
WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 14, 10:08 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1008 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    MORGANTOWN                MS   1.75 INCH HAIL
05/14/03   MARION                         REPORTED BY MARION COUNTY
                                          SHERIFFS OFFICE.
Local storm report, May 14, 10:29 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1029 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    BROOKHAVEN                MS   WIND DAMAGE
05/14/03   LINCOLN                        A FEW TREES DOWN.
                                          REPORTED BY BROOKHAVEN
                                          MHP.
Local storm report, May 14, 10:29 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE JACKSON MS
1029 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    BROOKHAVEN                MS   WIND DAMAGE
05/14/03   LINCOLN                        A FEW TREES DOWN.
                                          REPORTED BY
                                          BROOKHAVEN/LINCOLN
                                          CD OFFICE.
Local storm report, May 14, 10:32 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1032 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM                              MS   NUMEROUS TREES DOWN ON
05/14/03   MARION                         COUNTY ROADS. REPORTED BY
                                          SHERIFFS OFFICE.
Local storm report, May 14, 11:20 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1120 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    2 SW UTICA                MS   0.25 INCH HAIL
05/14/03   HINDS                          REPORTED BY HINDS COUNTY
                                          EOC.
Local storm report, May 15, 12:22 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1222 AM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 AM    LAUREL                    MS   0.75 INCH HAIL
05/15/03   JONES                          REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:25 PM CDTFlash Flood WarningJANFranklin, Richland2 hr
May 14, 8:54 PM CDTFlash Flood WarningJANMadison2 hr
May 14, 11:49 PM CDTFlash Flood WarningJANRichland2 hr
May 15, 12:07 AM CDTSevere Thunderstorm WarningJANFranklin58 min

Nearby

Flash Flood Warnings in Louisiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.